For Immediate Release: December 15, 2014
Contact: Nicole Stanfield , firstname.lastname@example.org, 714-834-2178
Three Cases of Wound Botulism Associated with Heroin Use Reported in Orange County
(Santa Ana) – Three cases of botulism associated with heroin use have been reported in Orange County adults in the last month. All were hospitalized and two required admission to the intensive care unit.
Most people with injection drug-associated botulism are users of so-called “black tar heroin”, a specific preparation of heroin. Risk is also higher for those who inject the drug directly into tissues, as opposed to veins (skin popping). California has experienced an epidemic of botulism associated with black tar heroin use in recent years, with more reports of botulism associated with heroin use than any state in the country.
Symptoms of botulism include muscle weakness that starts in the head and neck muscles and then moves down the body to involve the arms and then legs; slurred speech; double or blurry vision; and trouble swallowing. In severe illness respiratory muscles are involved and respiratory failure may occur. Persons with botulism need to be hospitalized for treatment. Severe illness and death can occur in persons whose disease is not recognized early in its course. The only specific treatment for botulism is botulism antitoxin, which should be given as early as possible to ease symptoms.
Anyone who suspects they may have botulism should contact their doctor or hospital immediately. For more information about botulism visit the California Department of Public Health web page.
# # #